Kentucky, 2012

Winter Weather in Kentucky, January 2, 2012

January 2, 2012 · NWS ILN · 12 events in 12 counties and zones

On the morning of January 2, 2012, a narrow band of accumulating snowfall occurred over the Cincinnati metropolitan area. While less than an inch of snow fell for most of the region, traffic was at a standstill and numerous accidents were reported.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

On the morning of January 2, 2012, a narrow band of accumulating snowfall occurred over the Cincinnati metropolitan area. While less than an inch of snow fell for most of the region, traffic was at a standstill and numerous accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 2, 12:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 2, 12:50 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1250 AM EST MON JAN 2 2012

.SYNOPSIS...
COLDER AIR WILL MOVE IN FOR THE BEGINNING OF THE WEEK. AN UPPER
LEVEL DISTURBANCE WILL RESULT IN SNOW SHOWERS SPREADING ACROSS THE
AREA THROUGH MONDAY NIGHT. HIGH PRESSURE WILL BUILD INTO
THE REGION TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
STRONGEST WINDS APPEAR TO BE OVER. ANOTHER ROUND OF STRONG WINDS
CAME IN ON THE LEADING EDGE OF THE CLOUDS ASSOCIATED WITH A SFC TROF.
WINDS WILL REMAIN UP OVERNIGHT RUNNING 15 TO 25 MPH ON AVERAGE
WITH GUSTS INTO THE 30S ESPECIALLY EARLY.

SCATTERED SNOW AND/OR SHOWERS CONTINUE TO WORK THROUGH THE FA ON
THE CAA.

LOWS IN THE LOWER TO MID 20S STILL LOOK REASONABLE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
BRISK CONDITIONS WILL CONTINUE INTO MONDAY. ON MONDAY A SHORT WAVE
WILL DROP DOWN THE BACK SIDE OF THE UPPER TROUGH AND THIS WILL
SPREAD SNOW SHOWERS ACROSS THE REGION. SOME AREAS MAY SEE LIGHT SNOW
ACCUMULATIONS ALONG WITH BLOWING SNOW. EXPECT THE SNOW SHOWERS AND
WINDS TO DIMINISH MONDAY NIGHT WITH HIGH PRESSURE BUILDING INTO
THE OHIO VALLEY REGION BY TUESDAY.

WENT CLOSE TO NAM TEMPERATURES FOR GUIDANCE FOR MUCH OF THE
FORECAST PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A S/WV AND WEAK FRONT WILL TRAVERSE THE GREAT LAKES AND OHIO VALLEY
WEDNESDAY INTO WEDNESDAY NIGHT. MAIN EFFECTS FROM THIS SYSTEM WILL
REMAIN NORTH OF THE AREA. RETURN FLOW AHEAD OF THE FRONT WILL ALLOW
TEMPERATURES TO RISE INTO THE MID 30S TO AROUND 40...WHICH WILL BE
MUCH WARMER THAN TUESDAY/S HIGHS.

HAVE USED A BLEND OF THE 12Z GFS AND 12Z ECMWF FOR THURSDAY AND
FRIDAY...THEN A BLEND OF PREVIOUS FORECAST AND THE 12Z ECMWF FOR THE
REMAINDER OF THE EXTENDED. UPR LVL FLOW WILL TRANSITION BACK TO A
ZONAL PATTERN THURSDAY AND FRIDAY AS SFC HIGH PRESSURE PASSES ACRS
THAN EAST OF THE REGION. WEAK EMBEDDED DISTURBANCES IN THE FLOW WILL
RESULT IN A MIX OF MID AND HIGH CLOUDS FROM TIME TO TIME. 850 MB
TEMPS WILL WARM TO +5 TO +8 C BY FRIDAY. THUS...TEMPERATURES WILL
WARM TO ABOVE NORMAL READINGS FOR EARLY JANUARY WITH 40S TO LOWER
50S EXPECTED BY FRIDAY.

THE FORECAST BECOMES A LITTLE MURKY AS WE HEAD INTO THE WEEKEND. A
COLD FRONT WILL SLOWLY SAG SOUTHEAST THROUGH THE OHIO VALLEY.
DYNAMICS ARE LACKING AND MOISTURE INFLUX FROM THE GULF APPEARS TO BE
LIMITED AT THIS TIME...SO HAVE HELD ON TO A LOW CHANCE FOR PCPN ACRS
THE ERN/SRN AREAS. TEMPERATURES WILL BE MILD THAT PCPN WILL BE IN
THE LIQUID FORM IF IT DEVELOPS. ABOVE NORMAL TEMPERATURES ARE
EXPECTED AGAIN ON SATURDAY. TEMPERATURES WILL COOL SOME BEHIND THE
FRONT ON SUNDAY.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL START OUT THE TAF PERIOD. SOME LIGHT SNOW
SHOWERS WILL MOVE THROUGH THE TAF SITES THROUGH THE OVERNIGHT TIME
PERIOD. EXPECT VSBYS TO GENERALLY REMAIN VFR HOWEVER A VERY BRIEF
PERIOD OF MVFR VSBYS OVERNIGHT WILL BE POSSIBLE. UPPER TROUGH WILL
CONTINUE TO IMPACT THE AREA FOR MONDAY WITH ADDITIONAL SNOW SHOWER
ACTIVITY. EXPECT CIGS AND VSBYS TO BE MVFR THROUGH MUCH OF THE
DAY WITH SNOW SHOWER ACTIVITY. PUT IN A PERIOD OF IFR VSBYS AS
WELL WITH HEAVIER SNOW SHOWER ACTIVITY AT ALL AREA TAF SITES
EXCEPT KCVG AND KLUK. EXPECT A BRIEF LULL OR DECREASE IN SNOW
SHOWER ACTIVITY FOR THE EARLY EVENING HOURS. ADDITIONAL SNOW
SHOWER ACTIVITY WILL OCCUR LATE IN THE TAF PERIOD HOWEVER AS A
LAKE BAND SETS UP ACROSS THE AREA. THIS WILL AGAIN CAUSE VSBYS TO
DECREASE AND MVFR CIGS TO CONTINUE AS WELL ACROSS MOST OF THE
AREA. WINDS WILL CONTINUE TO GUST THROUGH THE TAF PERIOD.

OUTLOOK...MVFR CIGS INTO TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...PARKER/NOVAK
NEAR TERM...SITES/NOVAK
SHORT TERM...PARKER
LONG TERM...HICKMAN
AVIATION...NOVAK
Hazardous weather outlook, Jan 1, 8:26 PM EST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
826 PM EST SUN JAN 1 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030130-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
826 PM EST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

WINDS FROM THE WEST AT 20 TO 30 MPH WITH GUSTS INTO THE UPPER 30
MPH RANGE WILL AFFECT THE REGION THIS EVENING...BUT THEY WILL
WEAKEN SOME AFTER MIDNIGHT WITH SPEEDS OF 15 TO 25 MPH AND GUSTS
INTO THE LOWER 30S EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Boone

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Boone forecast zone
Reported by
Official NWS Observations
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Three tenths of an inch of accumulation was noted at the Cincinnati airport.

Winter Weather, Campbell

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Campbell forecast zone
Reported by
Broadcast Media
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Less than a half inch of snow was estimated to have fallen.

Winter Weather, Kenton

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Kenton forecast zone
Injuries
0 direct, 6 indirect
Reported by
Broadcast Media
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Less than a half inch of snow was estimated to have fallen. A 41 car accident closed southbound Interstate 75 for several hours. The accident occurred at 12:22 PM one mile north of the Crittenden exit.

Winter Weather, Mason

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Mason forecast zone
Injuries
0 direct, 3 indirect
Reported by
Broadcast Media
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Less than a half inch of snow was estimated to have fallen. State Kentucky 324 between Raymond Road and Old Sardis Pike was closed by officials as they responded to an accident involving injuries. Emergency personnel had to walk to the accident site as their vehicles could not get up the hill.

Winter Weather, Grant

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Grant forecast zone
Reported by
Broadcast Media
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Less than a half inch of snow was estimated to have fallen.

Winter Weather, Pendleton

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Pendleton forecast zone
Reported by
Broadcast Media
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Less than a half inch of snow was estimated to have fallen.

Winter Weather, Bracken

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Bracken forecast zone
Reported by
Broadcast Media
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Less than a half inch of snow was estimated to have fallen.

Winter Weather, Robertson

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Robertson forecast zone
Reported by
Broadcast Media
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Less than a half inch of snow was estimated to have fallen.

Winter Weather, Lewis

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Lewis forecast zone
Reported by
Broadcast Media
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Less than a half inch of snow was estimated to have fallen.

Winter Weather, Carroll

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Carroll forecast zone
Reported by
Broadcast Media
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Less than a half inch of snow was estimated to have fallen.

Winter Weather, Gallatin

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Gallatin forecast zone
Reported by
Broadcast Media
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Less than a half inch of snow was estimated to have fallen.

Winter Weather, Owen

When
January 2, 4:00 AM EST to 11:00 PM EST
Where
Owen forecast zone
Reported by
Broadcast Media
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

Numerous traffic accidents and delays occurred due to the snowfall. Less than a half inch of snow was estimated to have fallen.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362866, 362869, 362871, 362873, 362874, 362875, 362876, 362877, 362878, 362879, 362880, 362881.